Medindia

X

Impotence drug such as Viagra may cause Vision Loss

by Medindia Content Team on  October 24, 2005 at 11:02 AM Drug News   - G J E 4
Impotence drug such as Viagra may cause Vision Loss
Impotence drug such as Viagra use is linked to development of vision disorders. It is found that 19% of people with vision disorders have used Viagra medicines. It is found that it contains three phosphodiesterase 5 (PDE5) inhibitors which is found to cause risk of blindness. Men most at risk for the vision loss are those older than 50 who have diabetes, heart disease, high blood pressure and high cholesterol, among other ailments. The US consumers groups want the impotence drug to carry 'Strong Warning Labels' which mentions about the side effects of these drugs. Even doctors and pharmacists are not aware of the side effects caused by the drug so, letters should be sent to doctors regarding the risk of blindness due to impotence drugs. Earlier this year drug makers agreed to put information on their impotence drug labels about the possible vision loss, called non-arteritic anterior ischemic optic neuropathy.

U.S. consumer group Public Citizen said on Thursday in a petition filed with health regulators that 'U.S. Food and Drug Administration should immediately, add a black box warning regarding the risks of drug-induced blindness for the three phosphodiesterase 5 (PDE5) inhibitors that are prescribed for the treatment of erectile dysfunction'.

Pharmaceutical Company:
Pfizer Inc.'s pulmonary hypertension drug Revatio, which has the same active ingredient as its impotence drug Viagra, should also carry a similar black box warning, the strongest warning the agency can require, the advocacy group said. Viagra, Cialis, sold by Eli Lily & Co. and Icos Corp. and Levitra, sold by GlaxoSmithKline, Bayer AG and Schering-Plough Corp. now carry the new labels, which say the condition "has been reported rarely. Both the companies and the FDA have said the cause of the blindness is not known.

Public Citizen:
The Public Citizen petitioner said, 'The fact that Viagra's large numbers of adverse reaction reports occurred without any warnings to the medical profession strongly suggests that Viagra is an important factor in causing (ischemic optic neuropathy) and the wordings in the drug label is ambiguous and the location of this information is buried'
Advertisement

Public Citizen also called on the FDA to start a registry of all patients who are diagnosed with the vision disorder. The agency should also require manufacturers to send all U.S. physicians a letter about the risk and call for pharmacists to give FDA-approved leaflets with prescriptions.

Charles Grassley, Iowa Republican, Senate Finance Committee Chairman has questioned the FDA regarding the actions taken by them against the reports of blindness due to use of Impotence drugs and other information's and why it had taken so long for the FDA to give necessary actions to the pharmaceutical companies regarding change of labels and informing the public.

(Reuters 2005)

Information on Side effects of Viagra in Medindia:

With viagra, the most common side effects are headache, facial flushing, and upset stomach. It may also briefly cause bluish or blurred vision, or sensitivity to light. In the rare event of an erection lasting more than 4 hours, seek immediate medical help. Remember to protect yourself and your partner from sexually transmitted diseases.

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions
want to name of the viagra table in india ..
guest Sunday, August 19, 2007
Advertisement